Community Participation in Crowbar 2.0 Efforts

I’ve laid out the Dell Crowbar team‘s technical objectives for Crowbar 2.0. Now it’s time to lay out how we plan to involve the Crowbar community. We welcome community participation and contributions but, I’m not making any pretense here, that refactoring must also satisfy needs expressed by the “Dell OpenStack powered Cloud” and “Dell | Cloudera Apache Hadoop” solutions. There is a happy alignment between Dell’s needs and our community’s since both of these solutions are openly developed.

Our community played a substantial role in the definition of Crowbar 2.0. We have been watching and listening carefully and the majority of the changes will leverage recommendations and address concerns raised by Crowbar users.

The Dell Crowbar team has been working towards Crowbar 2 for quite a while. Networking and operating system code is already in place and our team began design requirements for the refactoring mid-June.

Community Communication

We have setup the following meeting for community engagement around the Crowbar refactoring. Our purpose is to enable development collaboration during the refactoring – these will not be “learning Crowbar” sessions.

  • Design Brief (2 hour meeting)
    • Objective: Review by of design and refactoring plans in progress by Dell Crowbar team. Provide basis for community input and discussion during week.
    • When: Monday 7/16 at 10am CDT
    • Where: Online Session
    • Who: Anyone (this is a listening session, not a discussion event)
  • Design Summit (4+2 hour meeting)
    • Objective: Provide input and suggestions about design proposal (see preparation). Identify members of collaboration teams for refactoring effort.
    • Preparation: Attend 7/16 Design Brief & Complete Expert Homework.
    • When: Friday 7/20
    • Where: OSCON 2012 in Portland (not on-site at OSCON). To facilitate face-to-face dialog, there will be no interactive online component.
    • Who: 20 people, invitation only due to space limitations. Attendees representing DevOps tools, hosting companies, operating system vendors, Hadoop & OpenStack contributors
    • Notes will be posted
  • Follow-up sessions
    • Objective: Coordinate delivery of refactored code
    • When: Likely weekly following Summit
    • Where: Online (Skype or Google Hangout)
    • Who: Crowbar Developers

Of course, we will continue to engage on the Crowbar list and Skype channels.

More on the 7/20 Design Summit

The purpose of the summit is strictly limited to discussing and organizing efforts around Crowbar 2.0 refactoring. To maintain a tight focus on this effort, we made the decision to limit the audience of this event by making it in-person and invitation only.

The Summit is not a broad discussion about Crowbar’s future with an open space format. We have a specific need and agenda – coordinating the development of 2.0. For that reason, we made to decision to restrict invitations to partners who are ready to commit substantial effort towards Crowbar development in the next 6 months. This is a technical session only: attendees must have first-hand experience coding Crowbar, be able to build the code and take on development or test commitments.

Because of the time limitations, we are holding a mandatory pre-summit brief about the design changes. This session will be open for the community and we welcome comments.

The agenda for the Design Summit is as follows:

  • 8:30 (45 mins): Crowbar 2.0 Challenges & Objectives
  • 9:15 (30 mins): Packaging and Delivery
  • 9:45 (15 mins) Break
  • 10:00 (30 mins): Networking
  • 10:30 (30 mins): Data Representation and Framework
  • 11:00 (30 mins): Next Steps, Future meetings & work assignments
  • 11:30 official content ends & lunch
  • 12:00 (30 mins) breakout sessions based on discussions above, TBD during summit
  • 12:30 (30 mins) breakout sessions based on discussions above, TBD during summit
  • 1:00 (30 mins) breakout sessions based on discussions above, TBD during summit
  • 1:30 (30 mins) breakout sessions based on discussions above, TBD during summit
  • 2:00 meeting ends

Post Script: A Community Design Summit

We have already begun discussing a true community summit with an open agenda. That summit will likely be a dedicated event in Austin, Texas with 2 (or more!) days of content. Please let me know if this is of interest to you so we can begin building the business case for hosting it!

3 thoughts on “Community Participation in Crowbar 2.0 Efforts

  1. Pingback: Crowbar 2.0 Objectives: Scalable, Heterogeneous, Flexible and Connected « Rob Hirschfeld's Blog

  2. Pingback: Crowbar 2.0 Design Summit Notes (+ open weekly meetings starting) « Rob Hirschfeld's Blog

  3. Pingback: OpenCrowbar reaches critical milestone – boot, discover and forge on! | Rob Hirschfeld

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s